Michigan, 2006

Lightning Strike in Michigan, March 12, 2006

March 12, 2006 · NWS DTX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 11, 11:15 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 11, 11:15 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1115 PM EST SAT MAR 11 2006

.AVIATION...

COLD FRONT OVER THE WESTERN GREAT LAKES WILL MOVE THROUGH THE REGION
BETWEEN 09-13Z. WIDESPREAD MVFR CONDITIONS AHEAD OF COLD FRONT WITH
EMBEDDED CONVECTION...ESPECIALLY FROM PTK SOUTHWARD WHERE BEST LOW
LEVEL CONVERGENCE/LOW LEVEL JET FOCUSED. ANTICIPATE CONVECTION TO
BEGIN IN DTW AREA AROUND 07Z...AND FNT/MBS AROUND 0730-0800Z. MAIN
CONCERN WITH CONVECTION WILL BE POTENTIAL FOR HAIL...UP TO ONE HALF
INCH ESPECIALLY IN DTW AREA WHERE BETTER LIFT AND MOISTURE WILL
FOCUS. SMALL HAIL EVEN POSSIBLE IN FNT/MBS AREAS WITH VERY STEEP MID
LEVEL LAPSE RATES OVER THE CENTRAL GREAT LAKES. ANTICIPATE AREAS OF
IFR MAINLY IN DTW/DET AREA 08-12Z.

COLD FRONT TO STALL OUT OVER THE NORTHERN OHIO VALLEY SUNDAY
MORNING...WITH MVFR CLOUDS LINGERING IN THE DTW AREA THROUGH MOST OF
THE DAY. ANTICIPATE RETURN TO VFR CONDTIONS BY AFTERNOON IN MBS/FNT
AREAS AS HIGH PRESSURE BUILDS INTO TO THE NORTHERN GREAT LAKES
REGION. NEXT LOW PRESSURE SYSTEM TO AFFECT THE REGION AROUND 06Z
MONDAY IN FAST SOUTHWEST FLOW. STRONG LIFT ALONG AND AHEAD OF
ASSOCIATED WARM FRONT WILL FOCUS CONVECTION IN MBS/FNT AREAS AT END
OF TAF FORECAST PERIOD...WITH A QUICK RETURN TO MVFR CONDTIONS BY
06Z.

&&

.SHORT TERM...TONIGHT AND SUNDAY

LOW PRESSURE OVER NORTHERN MINNESOTA WILL CONTINUE TO TRACK INTO
ONTARIO OVERNIGHT.  A FRONTAL BOUNDARY LAGS BEHIND THIS SYSTEM
ACROSS EASTERN IOWA TO MISSOURI. CONVECTION IS BEGINNING TO FIRE
ALONG THE SOUTHERN END OF THIS BOUNDARY ACROSS SOUTHWEST MISSOURI
AND NORTHEAST OKLAHOMA AND WILL NEED TO WATCH THIS FEATURE FOR RAIN
POTENTIAL AFTER MIDNIGHT TONIGHT. MOST MODELS SHOW SOMEWHAT OF A
WAVE RIDING UP ALONG THIS BOUNDARY...WITH THE GFS BEING THE
STRONGEST WITH THIS FEATURE. THE GFS HAS TRENDED CONSIDERABLY
FURTHER NORTH WITH THIS FEATURE OVER THE PAST THREE CYCLES AND AM
WONDERING IF CONVECTIVE FEEDBACK IS LEADING IT ASTRAY. WILL
THEREFORE LEAN FORECAST TOWARDS THE NAMX SOLUTION WHICH HAS SUPPORT
FROM THE UKMET AND GEM SHOWING THIS WAVE TRACKING ALONG OR JUST
SOUTH OF THE MICHIGAN BORDER. THIS IDEA SEEMS REASONABLE WITH THE
WARM FRONT STILL LOCATED JUST SOUTH OF THE OHIO RIVER VALLEY AND
WILL LIKELY STALL OUT ACROSS CENTRAL INDIANA/OHIO OVERNIGHT. THE LOW
LEVEL THETA-E RIDGE GENERALLY REMAINS SOUTH OF THE STATE LINE WHICH
ALSO SUPPORTS THE TENDENCY FOR THE TRACK TO REMAIN TO THE SOUTH.
DESPITE THIS SOUTHERN TRACK WE ARE STILL LOOKING AT GOOD UPPER LEVEL
DIVERGENCE AS WELL AS A LOW LEVEL JET ACROSS SOUTHERN ILLINOIS AND
INDIANA. THERE IS GOOD MID LEVEL INSTABILITY AS WELL. FEEL CONFIDENT
ENOUGH THAT HEAVIEST PRECIP WILL REMAIN ACROSS THE SOUTHERN CWA
WHERE WE HAVE PLACED HIGHEST POPS TO NOT ISSUE A FLOOD WATCH FOR THE
NORTHERN CWA. FLOOD WARNINGS ARE ALREADY OUT FOR THE CASS RIVER FROM
VASSAR TO FRANKENMUTH AND THE TITTABAWASSEE RIVER IN MIDLAND. OTHER
CREEKS MAY BE RUNNING HIGH AS WELL WITH SATURATED SOILS...BUT WITH
ONLY THREE TENTHS OF AN INCH OF PRECIP OR LESS EXPECTED
OVERNIGHT...THINK CURRENT WARNINGS HAVE SITUATION COVERED WELL. QPF
ACROSS THE SOUTHERN CWA WILL GENERALLY BE AROUND A HALF INCH WITH A
SMALL BAND POSSIBLY RECEIVING AN INCH OR MORE DEPENDING ON THE TRACK
OF THE MCS OVERNIGHT. SOILS ARE NOT AS SATURATED ACROSS THE SOUTH
WHERE LITTLE SNOW WAS AROUND TO MELT OVER THE PAST WEEK.

HAVE EXTENDED PRECIP INTO SUNDAY MORNING ACROSS THE SOUTHEASTERN CWA
BUT WILL EXPECT THIS TO BE WRAPPING UP BY MID MORNING. DEEP MOISTURE
WILL STRIP AWAY PRETTY QUICKLY AS HIGH PRESSURE BUILDS IN FROM THE
WEST. A THIN DECK OF STRATO CU WILL CLEAR IN THE NORTH AND SCATTER
OUT IN THE SOUTH DURING THE AFTERNOON AS 850MB RH DROPS BELOW 10
PERCENT ACROSS NORTHERN LOWER MICHIGAN. THE WEAK COLD FRONT THAT
SLIDES THROUGH OVERNIGHT WILL HAVE LITTLE EFFECT ON TEMPERATURES.
HIGHS ON SUNDAY WILL RANGE FROM MID 60S SOUTH TO UPPER 50S
NORTH.

&&

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

THE OVERALL MEAN TROUGH OVER THE WESTERN US WILL LIFT ACROSS THE
PLAINS AND INTO THE GREAT LAKES SUNDAY NIGHT INTO MONDAY AS AN UPPER
LOW NOW OVER THE BERING SEA RAPIDLY MOVES ACROSS THE GULF OF ALASKA
AND INTO THE PACIFIC NORTHWEST BY MONDAY. WITH THE EXCEPTION OF THE
NAM...THE 12Z MODEL SUITE CONTINUE TO BE IN FAIRLY GOOD AGREEMENT
WITH THIS SYSTEM AND ARE FAIRLY WELL INITIALIZED OVER WESTERN NORTH
AMERICA. THE UPPER WAVE AND ASSOCIATED SURFACE LOW PRESSURE ARE
STILL EXPECTED TO PASS ACROSS THE GREAT LAKES ON MONDAY. THERE HAS
BEEN A LITTLE INCONSISTENCY WITH RESPECT TO TIMING OF THIS SYSTEM
FROM RUN TO RUN...WITH THE 12Z RUNS A TOUCH SLOWER THAN EARLIER
RUNS. THE UPPER WAVE WILL REMAIN OPEN AS IT HEADS ACROSS THE WESTERN
GREAT LAKES ON MONDAY...EVENTUALLY CLOSING OFF OVER SOUTHERN QUEBEC
BY TUESDAY MORNING. GIVEN THE REASONABLE AGREEMENT AMONG THE 12Z
MODEL SUITE AND WITH A FAIRLY GOOD INITIALIZATION UPSTREAM...WILL
LEAN THE FORECAST TOWARD THE CURRENT GFS TIMING AND TRACK OF THE
SURFACE LOW ACROSS CENTRAL LOWER MI EARLY MON AFTERNOON.

DEEP SOUTHWESTERLY FLOW AHEAD OF THE UPPER WAVE WILL TRANSPORT AMPLE
MOISTURE INTO THE GREAT LAKES SUNDAY NIGHT. GFS MODEL SOUNDINGS SHOW
PRECIPITABLE WATER VALUES RISING TO 1.3 INCHES BY 12Z MON. GFS EVEN
STRENGTHENS THE 850MB WIND MAX TO 60 TO 70 KNOTS OVER THE OHIO
VALLEY BY 12Z MON. SURFACE LOW PRESSURE WILL LIFT ACROSS THE
MISSISSIPPI VALLEY SUN NIGHT...SENDING A WARM FRONT NORTH ACROSS
SOUTHERN MICHIGAN. AMPLE CONVERGENCE ON THE NOSE OF THE LOW LEVEL
JET AND ALONG THE SURFACE WARM FRONT COUPLED WITH THE INCREASE IN
MOISTURE WILL SPELL A GOOD CHANCE FOR RAIN. GFS SOUNDINGS CONTINUE
TO SHOW A DEEP ELEVATED MIXED LAYER ABOVE THE 850MB MOIST AXIS WITH
SHOWALTER INDICES FALLING TO 0 TO -2C. SO THUNDERSTORMS STILL LOOK
LIKE A GOOD BET. GIVEN THE AVAILABLE MOISTURE THAT IS EXPECTED...
SOME HEAVY RAINFALL WILL BE POSSIBLE. THE GFS LOOKS TO SUFFER FROM A
LITTLE CONVECTIVE FEEDBACK. LOOKING AT THE WRF HEMISPHERIC AND
EUROPEAN SUITE POINTS TO THE BEST CHANCES OF RAIN OCCURRING AFTER
MIDNIGHT SUN NIGHT THROUGH EARLY MON MORNING.

THE 12Z SUITE...MUCH LIKE THE MODEL RUNS OVER THE LAST COUPLE OF
DAYS...SHOW A VERY STRONG PUNCH OF MID LEVEL DRY AIR ADVANCING INTO
SE MICHIGAN SUN AFTERNOON AND EVENING. THIS MAY SEVERELY LIMIT THE
POTENTIAL FOR CONVECTION TO DEVELOP ALONG THE SURFACE COLD FRONT
LATE SUN AFTERNOON AND EVENING. THERE IS STILL EXPECTED TO BE A GOOD
BIT OF WARM AIR WITHIN THE WARM SECTOR OF THE SURFACE LOW. WILL THUS
CARRY MAX TEMPS ON MON ABOVE GUIDANCE. WILL KEEP THE SAGINAW VALLEY
IN THE 50S THOUGH IN THE EVENT THE SURFACE LOW TRACKS ACROSS CENTRAL
LOWER MI PER GFS SOLUTION. EUROPEAN SUITE SUGGEST A SLIGHTLY FARTHER
NORTH TRACK OF THE LOW...WHICH WOULD ALLOW THE WARMER AIR TO ADVECT
ALL THE WAY INTO MBS. THE COLD AIR ADVECTION IN THE WAKE OF THE
SURFACE COLD FRONT LATE MON AFTERNOON AND EVENING IS STILL QUITE
IMPRESSIVE. 850MB TEMPS ARE STILL EXPECTED TO FALL TO -12C BY TUES
MORNING. STRONG SUBSIDENCE IN THE WAKE OF THE FRONT...ALONG WITH THE
AGGRESSIVE COLD AIR ADVECTION SHOULD ALLOW SOME STRONGER WINDS TO BE
BROUGHT TO THE SURFACE MON NIGHT...PERHAPS EVEN APPROACHING ADVISORY
CRITERIA.

THE OVERALL PATTERN IS STILL EXPECTED TO BECOME ZONAL BY MID WEEK.
THE NEXT SYSTEM TO MONITOR WILL BE A WAVE LIFTING OUT OF THE PACIFIC
NORTHWEST AND ACROSS THE MID SECTION OF THE COUNTRY WED INTO FRI.
THE 12Z GFS HAS TRENDED A LITTLE SLOWER WITH THIS WAVE AND MORE IN
LINE WITH THE TIMING ON THE ECMWF. MODEL TRENDS HAVE STILL BEEN
ERRATIC WITH RESPECT TO THE NORTHWARD EXTEND OF THIS WAVE. THE
CHANCE OF SNOW ON THURSDAY STILL LOOKS GOOD...WILL JUST PUSH THE
CHANCE INTO THURS NIGHT BASED OFF THE MODEL TRENDS. WITH DEEP
TROUGHING PERSISTING OVER EASTERN CANADA...TEMPS WILL REMAIN BELOW
CLIMO THROUGH THE END OF THE WEEK.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...KAHL
LONG TERM....CONSIDINE
AVIATION...KAHL

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Mar 12, 12:50 AM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1250 AM EST SUN MAR 12 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-121200-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST.CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1250 AM EST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN.

.DAY ONE...TONIGHT

AN AREA OF RAIN...WITH EMBEDDED THUNDERSTORMS...WILL MOVE THROUGH
THE REGION OVERNIGHT. THE HIGHEST CONCENTRATION OF THUNDERSTORMS
WILL EXIST SOUTH OF THE M 59 CORRIDOR...WHERE LOCALLY HEAVY RAINFALL
UP TO HALF AN INCH AND PEA SIZED HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT AS LOW
PRESSURE TRACKS THROUGH THE GREAT LAKES. ALTHOUGH NO SEVERE WEATHER
IS EXPECTED...HEAVY RAINFALL WILL AGAIN BE POSSIBLE WITH SOME OF THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-121200-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
1250 AM EST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TONIGHT

AN AREA OF RAIN...WITH EMBEDDED THUNDERSTORMS...WILL MOVE THROUGH
THE REGION OVERNIGHT. THE HIGHEST CONCENTRATION OF THUNDERSTORMS WILL
EXIST FROM LAKE ST CLAIR SOUTH INTO WESTERN LAKE ERIE...WHERE PEA
SIZED HAIL AND FREQUENT LIGHTNING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT AS LOW
PRESSURE TRACKS THROUGH THE GREAT LAKES.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED OVER ALL THE NEARSHORE
WATERS ON MONDAY AND TUESDAY...WITH GALE FORCE WINDS EXPECTED ON THE
OPEN WATERS OF LAKE HURON BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 102 km away, was scanning. The volume nearest the first event began at 06:39 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lenawee

When
March 12, 1:39 AM EST
Where
Lenawee County, Adrian
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

A lightning strike sparked a house fire leading to smoke and water damage estimated at 35K to the structure and 15K to the contents.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490530.